Alert archive / Montana / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 39, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 3, 2006, 6:48 PM MDT for Glacier County, Montana. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2006, 6:48 PM MDT (00:48 UTC)
- Expired
- Jul 3, 2006, 7:30 PM MDT
- In force
- 42 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
County Glacier County, MT
The radar
The Missoula radar (KMSX), 168 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 7:20 PM MDT | HAIL 1.75 | East Glacier Park, MT | GOLF BALL SIZE HAIL FALLING. |
| Jul 3, 7:40 PM MDT | HAIL 1.75 | East Glacier Park, MT | GOLF BALL SIZE HAIL FALLING FOR UP TO 15 MINUTES. HAIL 3 TO 6 INCHES DEEP IN SEVERAL LOCATIONS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 0.8 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 1311 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -68 m²/s²
- 0-3 km storm-relative helicity
- -89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTFX 040048 SVRTFX MTC035-040130- /O.NEW.KTFX.SV.W.0039.060704T0048Z-060704T0130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 648 PM MDT MON JUL 3 2006 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL GLACIER COUNTY IN NORTH CENTRAL MONTANA... * UNTIL 730 PM MDT. * AT 645 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR EAST GLACIER PARK...MOVING SOUTHEAST AT 15 MPH. * LOCATIONS IN THE WARNING INCLUDE EAST GLACIER PARK AND KIOWA. HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH THIS STORM. TAKE SHELTER FROM THE STORM IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. BOATERS ON AREA LAKES SHOULD RETURN TO SHORE. REMEMBER... LIGHTNING CAN STRIKE UP TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4858 11319 4849 11342 4832 11330 4831 11289 $$ HOENISCH
1 follow-up statement
000 WWUS55 KTFX 040115 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 716 PM MDT MON JUL 3 2006 MTC035-040130- /O.CON.KTFX.SV.W.0039.000000T0000Z-060704T0130Z/ GLACIER MT- 716 PM MDT MON JUL 3 2006 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 730 PM MDT FOR SOUTH CENTRAL GLACIER COUNTY... AT 710 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND WIND GUSTS TO 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF EAST GLACIER PARK...MOVING SOUTHEAST AT 15 MPH. DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 4858 11319 4849 11342 4832 11330 4831 11289 $$ HOENISCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 5:40 PM MDT, 1 hour 8 minutes earlier.
Area forecast discussion, Jul 3, 5:40 PM MDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 540 PM MDT MON JUL 3 2006 UPDATE FOR AVIATION .UPDATE... QUICK UPDATE TO ZONES THIS EVENING TO COVER CONVECTION DEVELOPING ALONG THE HI-LINE AND HEADING SOUTH FROM SW ALBERTA INTO GLACIER...TOOLE AND LIBERTY COUNTIES. STORMS ARE ISOLATED OVER HILL/LIBERTY COUNTIES BUT ARE NEARLY STATIONARY AND LIKELY PRODUCING LOCALLY HEAVY RAIN. ADDITIONAL CONVECTION IS DEVELOPING ALONG THE ROCKY MTN FRONT FROM MT UP NORTH INTO ALBERTA AND EXPECT THIS ACTIVITY WILL AFFECT GLACIER AND TOOLE COUNTIES LATER THIS EVENING. POPS AND WEATHER HAVE BEEN UPDATED IN THESE AREAS TO ACCOUNT FOR THIS. HOENISCH && .AVIATION... UPDATED 2330Z. AIRMASS IS MOIST AND UNSTABLE AS UPPER LEVEL WEATHER DISTURBANCE MOVES THROUGH CENTRAL MT...RESULTING IN SCATTERED EVENING THUNDERSTORMS. THUNDERSTORMS WILL TAPER OFF AFTER SUNSET. VFR CONDITIONS PREVAIL EXCEPT FOR MVFR IN THUNDERSTORMS. WILLIAMSON DC && .PREV DISCUSSION... (ISSUED 232 PM MDT MON JUL 3 2006) DISCUSSION... TONIGHT THROUGH WEDNESDAY...A STRONG SHORT WAVE MOVING ACROSS THE TREASURE STATE IS TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS OVER CENTRAL AND SOUTHERN MONTANA THIS AFTERNOON. EXPECT THESE SHOWERS AND THUNDERSTORMS TO CONTINUE INTO THE EVENING HOURS BEFORE THE WAVE PULLS OFF TO THE EAST. A FEW OF THESE STORMS COULD BE SEVERE OVER SOUTHWEST MONTANA. THE WEATHER QUIETS DOWN FOR TUESDAY AS THE UPPER LEVEL RIDGE REBUILDS OVER THE STATE. TEMPERATURES WILL WARM BACK INTO THE 80 AND LOWER 90S. ONLY CHANCE FOR THUNDERSTORMS TUESDAY THROUGH EARLY WEDNESDAY...WILL BE OVER THE WESTERN PART OF THE FORECAST AREA AS WEAK DISTURBANCES MOVE UP THE BACK SIDE OF THE RIDGE. THE NEXT SHORT WAVE WILL APPROACH THE AREA WEDNESDAY AFTERNOON. EXPECTING ISOLATED SHOWERS AND THUNDERSTORMS TO DEVELOP DURING THE AFTERNOON OVER THE WESTERN HALF OF THE FORECAST AREA. THESE STORMS WILL MOVE NORTHEAST ACROSS THE AREA WEDNESDAY EVENING. MEIER WEDNESDAY NIGHT THROUGH MONDAY NIGHT...GFS AND ECMWF MODEL RUNS ARE IN AGREEMENT IN BRINGING A WEATHER DISTURBANCE INTO SW MT WEDNESDAY NIGHT THEN MOVING IT NE ON THURSDAY. HAVE INCREASED POPS FOR WEDNESDAY NIGHT. THEREAFTER THESE TWO MODELS DIVERGE IN THEIR SOLUTIONS SUCH THAT BY SUN NIGHT THE GFS BRINGS A COLD UPPER TROUGH OVER THE AREA WHILE THE ECMWF HAS A WARM UPPER RIDGE. TEND TO DISCOUNT THE GFS SOLUTION AS IT TENDS TO DISAGREE WITH OTHER MODELS AND ENSEMBLE AVERAGE. FOR THIS REASON WILL CONTINUE WITH FORECAST HIGHS IN THE 80S OVER THE WEEKEND AND IGNORE LATEST GFS FORECAST HIGHS IN THE 70S. ANOTHER DISAGREEMENT BETWEEN THE ECMWF AND GFS WAS WITH A SHORTWAVE FRIDAY/FRIDAY NIGHT. GFS IS STRONGER WITH THE SHORTWAVE THAN THE ECMWF BUT FEEL GFS MIGHT BE A LITTLE TOO STRONG. STILL WOULD NOT BE SURPRISED TO SEE SOME CONVECTION DEVELOP OVER THE AREA FRIDAY NIGHT. && .PRELIMINARY POINT TEMPS/POPS... GTF 56 87 60 93 / 20 10 10 10 CTB 54 86 57 90 / 20 10 10 10 HLN 61 92 62 94 / 20 10 10 10 BZN 52 88 53 91 / 30 10 10 20 WEY 42 82 43 81 / 40 20 20 20 DLN 53 88 54 89 / 30 10 10 20 HVR 59 93 62 98 / 20 0 0 0 LWT 53 86 57 90 / 30 10 10 0 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...HOENISCH SHORT TERM...MEIER LONG TERM...BLANK AVIATION...WILLIAMSON DC WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 3, 4:34 AM MDT, 14 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 434 AM MDT MON JUL 3 2006 MTZ008-009-012>015-046-048>055-041200- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-CASCADE-CHOUTEAU- CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-EASTERN PONDERA- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 434 AM MDT MON JUL 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS PORTIONS OF CENTRAL AND ALL OF SOUTHWEST MONTANA. THE MAIN SEVERE WEATHER THREATS WILL BE WIND GUSTS TO 65 MPH AND HAIL TO THE SIZE OF QUARTERS. THE MAIN THREAT FOR SEVERE THUNDERSTORMS WILL EXIST FROM 1 PM THIS AFTERNOON UNTIL 10 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED INTO THIS UPCOMING WEEKEND. A FEW STORMS MAY BECOME STRONG TO MARGINALLY SEVERE EACH DAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ010-011-044-045-047-041200- EASTERN GLACIER-HILL-TOOLE-LIBERTY-BLAINE- 434 AM MDT MON JUL 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED FROM THIS AFTERNOON INTO THIS EVENING...BUT NO SEVERE WEATHER IS ANTICIPATED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED INTO THIS UPCOMING WEEKEND. A FEW STORMS MAY BECOME STRONG TO MARGINALLY SEVERE EACH DAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 3, 4:06 PM MDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
406 PM MDT MON JUL 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL WHITE SULPHUR SPRINGS 46.55N 110.90W
07/03/2006 E0.25 INCH MEAGHER MT TRAINED SPOTTER
PEA SIZE HAIL...AND 0.50 INCHES OF RAIN AS THE STORM
MOVED THROUGH.
&&
BRUSDAThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 6:35 PM MDT | Severe Thunderstorm Warning | TFX | Madison | 55 min |
| Jul 3, 7:30 PM MDT | Severe Thunderstorm Warning | TFX | Glacier | 23 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.